Good morning bassist695 and thank you for your question.
This answer is not meant to scare you, but from someone who was on
anti-depressants for almost 10 years, I can give you some insight and
Take it from me, anti-depressants are not easy to wean off of. Done
too fast, it can send you spiraling back into a deep depression or in
your case, bring on even worse panic attacks. In 2003, under a
doctor?s care, I was weaned off of Effexor, however, I was weaned too
quickly and I spent the last year of my life in and out of depression,
bipolar episodes and hospitals.
The worst thing about weaning yourself off of any anti-depressant
medication is the way your body feels. My symptoms of withdrawal were
among the most horrifying experiences imaginable. I felt like the
symptoms had taken my life and rip it to shreds. If I could impress
upon anyone reading this only one thing, it would be this: the
symptoms of anti-depressant withdrawal WILL end.
This is just a short list of the symptoms you might have while
withdrawing from the anti-depressant.
Dizziness, which can be quite extreme at times. If you have forgotten
to take your pill at any time, you will know what I mean by this one
and the one below it.
Shocks, called the 'zaps'. If you turn your head to quickly, it?s
like the world starts spinning in circle and stops suddenly.
Sensitivity to sounds. Any noise can become a painful experience and
can seem extremely amplified. I have been medication free for almost
a year now (my last round of medication was Depakote & Limictal) and I
still have days where I am sensitive to noise.) Additionally, being
under florescent lights can create discomfort to your eyes, causing
Other symptoms include nausea, confusion, memory problems, difficulty
with concentration, insomnia and/or nightmares, (now there's a winning
combination!), extreme mood swings, such as intense grief and intense
anger, suicidal thoughts, headaches, sometimes quite severe,
difficulty walking (stumbling) or talking (stuttering), reduced or no
appetite (I never complained about that because as you might know,
anti-depressants can cause a lot of weight gain.), fear of losing my
sanity, sweating, sometimes profusely, muscle cramps and stomach
cramps, diarrhea, chills/hot flashes, part of the ' anti-depressants
flu', fatigue, grinding of teeth (out of stress), and
trembling/shaking, particularly of hands and knees.
The withdrawal symptoms usually last 1-2 weeks but in some instances
they may gradually decrease over a period as long as a month. IT IS
RECOMMENDED THAT ONE TAPER OFF ANTI-DEPRESSANTS GRADUALLY UNDER A
DOCTOR'S SUPERVISION. I think most web sites out there are hesitant
in giving a tapering schedule but I will give you an idea of what one
WEEK #1: Being that you are taking 50mg once a day, I would begin
with cutting the pill in half and taking 25mg. If your body tolerates
this change, proceed to week #2.
WEEK #2: Take ¼ of the pill (12.5 mg) for another full week. If your
body tolerates this change, proceed to week #3.
WEEK #3: Continue taking the 1/4 pill, but cut it back to every other
day. If your body tolerates this change, proceed to week #4.
WEEK #4: At the end of the third week, stop taking the pill.
NOTE: The best way I have found to cut a tablet is with a pair of
sharp toenail clippers.
Zoloft has a half-life of about one day. That means that for every day
that passes without taking the medication the level in the blood falls
by 50%. After one day the level is reduced to 50% of the original
level, after two days to 25%, after three days to 12.5%, and so on.
If, at any time, you begin having suicidal thoughts, or any other
abnormal feelings, please go see your therapist/doctor immediately and
DO NOT continue the tapering process.
I would also recommend, along with the tapering schedule, that you
continue your therapy sessions. You have learned to live your life
and control your panic attacks while medicated. I can guarantee that
you will notice a difference once you are off your medication and it
is a good idea to learn how to manage your panic attacks medication
free. I have been medication free for almost a year now, but I still
find it helpful to talk to my therapist at least once a month.
Additionally, I have been through some self-help workbooks that I
think you can benefit from like I did. These workbooks, which are
found at most major bookstores like Barnes and Nobles or Borders,
teach Dialectical Behavior Therapy (DBT). DBT is a technique designed
to counter extreme emotional reactions before they lead to
overwhelming anger, depression, anxiety, and stress-related ailments.
The books contain worksheets and assessment exercises to help teach
you to pay attention to your emotions, how you can control them and
how to become less judgmental of yourself when they lose control, and
ultimately eliminate overpowering feelings.
Don't Let Your Emotions Run Your Life: How Dialectical Behavior
Therapy Can Put You in Control (New Harbinger Self-Help Workbook) by
Scott E. Spradlin
The Borderline Personality Workbook - How Dialetical Behavior Therapy
Can Help You Balance Out Of Control Emotions by Scott E. Spradlin, Amy
If this answer requires further explanation, please request
clarification before rating it, and I'll be happy to look into this
further. Good luck and let me know how it goes!
Google Answers Researcher
Clarification of Answer by
07 Aug 2005 08:21 PDT
I'm sorry I spooked you but I thought it was best that you known all
of the possible ?bad? side effects of withdrawing from the medication
than to not know enough.
Those side effects I mentioned in my original answer where ones I
personally went through, some of which are common side effects to
stopping any anti-depressant, such as dizziness, lightheadedness,
zaps, shaking. I suppose I should have mentioned that they were the
ones I went through when I was weaned off of the medication too fast.
The withdrawal symptoms you may go through could be quite different or
A short story about myself: I started taking Paxil about ten years
ago. I was weaned off of that to try a different medication. It took
me about 2 weeks to get through my withdrawal symptoms, which
consisted of dizziness, zaps, problems concentrating and some
shakiness. I was started on Effexor, which after about 6 months
decided it didn?t agree with my body. Once again, I was weaned off.
However, I was taken from a whole pill one week, to half a pill the
next week, to no pill. This triggered something within me and I had a
mental breakdown. Because of this, I was given high doses of
Depakote, Lamictal and Celexia. Last November I decided to wanted to
be medication free and without the help of my doctor, weaned myself
off these three medications in the manner I described to you in my
original answer. I had very few withdrawal symptoms and the few I did
have (dizziness, shakiness, zaps) only lasted about two weeks. The
point is, if you wean yourself slowly, you should have very little
problem. The only problem I see for anyone who decides to go
medication free is learning to adapt and handle his or her emotions
without the use of medication. This is why I suggested continuing the
therapy and doing the workbooks.
When you start weaning yourself off the Zoloft, take it slow. If you
want to increase the week intervals to two weeks, please do so. If
you notice a change in your body that worries you, stop and see your
doctor. None of the withdrawal symptoms are life threatening UNLESS
you have suicidal thoughts. If you are dizzy or shakey, don?t drive a
car. If you are light headed, stand up slowly. It's going to be an
adjustment but it?s ONLY TEMPORARY.
I agree with you ? ?if it ain?t broken, don?t fix it?. I don?t
believe I need medication to live my life and I admire you for trying
to make your medication free, too. But please take it slowly and
please continue therapy.